Alert archive / Iowa / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 147, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Aug 10, 2020, 11:10 AM CDT for Grundy County, Hamilton County, Hardin County, Iowa. It was in force for 50 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 10, 2020, 11:10 AM CDT (16:10 UTC)
- Expired
- Aug 10, 2020, 12:00 PM CDT
- In force
- 50 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Grundy County, IA, Hamilton County, IA, Hardin County, IA
The radar
The Des Moines radar (KDMX), 75 km from the middle of the area, began a volume at 16:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 10, 11:38 AM CDT | TSTM WND GST 77 | 3 S Hubbard, IA | MESONET STATION FW1669 HUBBARD. |
| Aug 10, 11:43 AM CDT | TSTM WND GST 70 | Hubbard, IA | NUMEROUS LARGE TREES DOWN. WINDS ESTIMATED AT 70 MPH. |
| Aug 10, 11:47 AM CDT | TSTM WND DMG | 2 Wsw Union, IA | DAMAGE TO BARNS AND ROOFS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 28 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 10, 8:56 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 4.2 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1683 J/kg
- Mixed-layer CIN
- -223 J/kg
- Mixed-layer LCL
- 894 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
154
WUUS53 KDMX 101610
SVRDMX
IAC075-079-083-101700-
/O.NEW.KDMX.SV.W.0147.200810T1610Z-200810T1700Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
1110 AM CDT Mon Aug 10 2020
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Hardin County in central Iowa...
Western Grundy County in central Iowa...
Hamilton County in central Iowa...
* Until noon CDT.
* At 1110 AM CDT, a severe thunderstorm was located near Jewell
Junction, or 16 miles southeast of Webster City, moving east at 55
mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Webster City, Iowa Falls, Eldora, Ackley, Jewell Junction, Hubbard,
Alden, Radcliffe, Ellsworth, Stanhope, Union, Williams, Steamboat
Rock, New Providence, Blairsburg, Kamrar, Randall, Whitten, Buckeye
and Garden City.
This includes Interstate 35 between mile markers 127 and 148.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4221 9386 4250 9393 4256 9314 4256 9298
4221 9296
TIME...MOT...LOC 1610Z 263DEG 48KT 4226 9367
HAIL...<.75IN
WIND...60MPH
$$
Donavon2 follow-up statements
468
WWUS53 KDMX 101632
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
1132 AM CDT Mon Aug 10 2020
IAC075-079-083-101700-
/O.CON.KDMX.SV.W.0147.000000T0000Z-200810T1700Z/
Hardin IA-Grundy IA-Hamilton IA-
1132 AM CDT Mon Aug 10 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL NOON CDT FOR
HARDIN...WESTERN GRUNDY AND EASTERN HAMILTON COUNTIES...
At 1132 AM CDT, a severe thunderstorm was located 10 miles northeast
of Roland, or 14 miles southwest of Eldora, moving east at 50 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Iowa Falls, Eldora, Ackley, Jewell Junction, Hubbard, Alden,
Radcliffe, Ellsworth, Union, Williams, Steamboat Rock, New
Providence, Randall, Whitten, Buckeye, Garden City, Owasa, Pine Lake
State Park, Iowa Falls Municipal Airport and Eldora Municipal
Airport.
This includes Interstate 35 between mile markers 127 and 148.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4221 9383 4253 9358 4256 9314 4256 9298
4221 9296
TIME...MOT...LOC 1632Z 266DEG 42KT 4226 9335
HAIL...1.25IN
WIND...60MPH
$$
Cogil863
WWUS53 KDMX 101643
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
1143 AM CDT Mon Aug 10 2020
IAC075-079-083-101700-
/O.CON.KDMX.SV.W.0147.000000T0000Z-200810T1700Z/
Hardin IA-Grundy IA-Hamilton IA-
1143 AM CDT Mon Aug 10 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL NOON CDT FOR
HARDIN...WESTERN GRUNDY AND SOUTHEASTERN HAMILTON COUNTIES...
At 1142 AM CDT, a severe thunderstorm was located near Eldora, moving
east at 55 mph.
HAZARD...70 mph wind gusts and half dollar size hail.
SOURCE...Trained weather spotters.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Iowa Falls, Eldora, Ackley, Hubbard, Alden, Radcliffe, Union,
Steamboat Rock, New Providence, Whitten, Buckeye, Garden City, Owasa,
Pine Lake State Park, Iowa Falls Municipal Airport, Eldora Municipal
Airport, Drake Airport and Ackley Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a DANGEROUS SITUATION. This storm is producing widespread
wind damage across Hardin County. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
&&
LAT...LON 4221 9356 4254 9344 4256 9314 4256 9298
4221 9296
TIME...MOT...LOC 1642Z 263DEG 48KT 4228 9315
HAIL...1.25IN
WIND...70MPH
$$
CogilWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 9:30 AM CDT, 1 hour 40 minutes earlier.
Area forecast discussion, Aug 10, 9:30 AM CDT, 1 hour 40 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 930 AM CDT Mon Aug 10 2020 .UPDATE... Issued at 929 AM CDT Mon Aug 10 2020 Line of severe convection moving into west-central Iowa continues to intensify this morning. Plenty of instability out of ahead of this line and judging by the previous wind reports, there is a well established cold pool. Downdraft CAPE ranges from 1000-1500 J/kg with effective shear 30-40 knots in the vicinity of the convection. Further east however, the 0-6km shear is currently not conducive for sustainable strong storms as it is barely 25 knots as far east as Interstate 35. The outflow from this storm has been producing severe wind gusts in the southwest part of the state and appears the outflow remains connected with the main convection in Crawford County. Expecting the Des Moines Metro to get impacted by this line b/t 11 AM to 12 PM and potentially with severe winds. && .DISCUSSION.../Today through Sunday/ Issued at 245 AM CDT Mon Aug 10 2020 We are anticipating another active morning across portions of the forecast area as an approaching shortwave trough and associated surface front trigger convective development. As of 07z radar returns were quite isolated with small convective complexes noted in northeast Nebraska and near the Twin Cities. Hi-res models initiate more thunderstorm activity in the next few hours as deeper kinematic ascent overspreads the area. Favored corridor this morning continues to be northern Iowa, although convective evolution remains in question especially given the poor performance of the hi-res model suite last night. Sluggish progression of the upper wave keeps some degree of kinematic and thermal support for ascent over the area through much of the day, so expecting additional showers and storms along and behind a southerly sagging cold front. Hi-res models vary from isolated to widespread precip, so potential rainfall coverage and amounts are tough to pinpoint. Ample surface instability builds for a few strong to severe storms along the front later this afternoon and evening, mainly south of I-80. The corridor of stronger winds aloft lags behind the frontal boundary and limits deep layer shear, but should still be strong enough to support some organized updrafts capable of large hail and strong winds. It is worth noting that a faster frontal progression would push the threat south of the state border, but that hinges on the extent morning convection augments the cold front. Precip chances slowly wane across southern Iowa Monday night, giving way to a mainly dry Tuesday as a surface high pressure tracks through the state. Forecast is somewhat muddled over mid to late week. Zonal flow aloft eventually becomes southwesterly as a large trough drops into the northern Rockies. Models show multiple weak shortwaves within the mean flow crossing the region, but provide little agreement on timing/location. Favored areas of ascent and surface convergence are also rather nebulous, which makes it difficult to improve on the broad brushed low chance PoPs in the latest NBM output. Ensemble data continues to cluster highest precip chances around Thursday, but confidence in any sort of widespread precip event is low at this time. High temperatures remain seasonal in the 80s through most of the forecast period. && .AVIATION.../For the 12Z TAFS through 12Z Tuesday morning/ Issued at 617 AM CDT Mon Aug 10 2020 MVFR cigs and tsra associated with a cold front passage are the main forecast challenge through the current TAF period. MVFR cigs currently stretch from KFOD to KMCW, ahead of tsra activity moving out of SD. This is expected to impact terminals in north central Iowa by mid to late morning. Confidence decreases further south toward KDSM, but model guidance suggests tsra holds off until late morning or afternoon. VFR conditions expected to prevail across the area by late this evening into the overnight hours. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...Podrazik DISCUSSION...Martin AVIATION...Martin
Hazardous weather outlook, Aug 10, 9:02 AM CDT, 2 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 902 AM CDT Mon Aug 10 2020 IAZ023>028-033>039-044>050-057>062-070>075-084>086-111415- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Lucas-Monroe- Wapello- 902 AM CDT Mon Aug 10 2020 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Severe thunderstorms are expected this morning and afternoon. The storms are likely to be severe with damaging winds. A few storms may also produce tornadoes along with some hail and brief heavy rainfall. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Periodic thunderstorms chances continue though the second half of the week, however at this time the severe threat is uncertain. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. IAZ004>007-015>017-111415- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- 902 AM CDT Mon Aug 10 2020 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Thunderstorms are forecast today as a cool front moves across the state. A few storms could be severe with damaging winds and some hail the main threats. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Periodic thunderstorms chances continue though the second half of the week, however at this time the severe threat is uncertain. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. IAZ081>083-092>097-111415- Adams-Union-Clarke-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- 902 AM CDT Mon Aug 10 2020 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Thunderstorms are forecast today as a cool front moves across the state. A few storms could be severe with damaging winds and some hail the main threats. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Periodic thunderstorms chances continue though the second half of the week, however at this time the severe threat is uncertain. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. REV
In the hours before
Local storm report, Aug 10, 10:47 AM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1047 AM CDT MON AUG 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1034 AM TSTM WND DMG ROCKWELL CITY 42.40N 94.63W
08/10/2020 CALHOUN IA TRAINED SPOTTER
8 INCH TREE LIMBS DOWN. POWER LINES DOWN.
TREES DOWN ALL OVER TOWN.
&&
REVLocal storm report, Aug 10, 10:54 AM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1054 AM CDT MON AUG 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1040 AM TSTM WND GST 4 WNW DE SOTO 41.55N 94.08W
08/10/2020 E70 MPH DALLAS IA TRAINED SPOTTER
LOTS OF SMALL TREES DOWN AND SEVERAL
ANCHORED SWING SETS TOPPLED OVER.
&&
KLPLocal storm report, Aug 10, 10:57 AM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1057 AM CDT MON AUG 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1054 AM TSTM WND DMG LUTHER 41.97N 93.82W
08/10/2020 BOONE IA TRAINED SPOTTER
SEVERAL LARGE TREE LIMBS DOWN, POWER OUT.
&&
KLPLocal storm report, Aug 10, 11:02 AM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1102 AM CDT MON AUG 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 AM TSTM WND DMG 5 NW LOHRVILLE 42.31N 94.63W
08/10/2020 CALHOUN IA TRAINED SPOTTER
TREES DOWN, ROOF OFF BUILDING. LOTS OF TREE
DAMAGE.
&&
REVLocal storm report, Aug 10, 11:03 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1103 AM CDT MON AUG 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1057 AM TSTM WND DMG BOONE 42.05N 93.88W
08/10/2020 BOONE IA PUBLIC
POWER OUT, TREES DOWN.
&&
REVLocal storm report, Aug 10, 11:07 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1107 AM CDT MON AUG 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1107 AM TSTM WND GST GILBERT 42.11The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 8:53 AM CDT | Severe Thunderstorm Warning | DMX | Carroll, Crawford, Sac | 52 min |
| Aug 10, 9:29 AM CDT | Severe Thunderstorm Warning | DMX | Audubon, Carroll, Crawford, Greene, Guthrie | 46 min |
| Aug 10, 9:39 AM CDT | Severe Thunderstorm Warning | DMX | Adair, Audubon, Cass, Guthrie | 51 min |
| Aug 10, 9:46 AM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Sac | 44 min |
| Aug 10, 10:11 AM CDT | Severe Thunderstorm Warning | DMX | Boone, Carroll, Dallas, Greene, Guthrie, Polk | 49 min |
| Aug 10, 10:17 AM CDT | Severe Thunderstorm Warning | DMX | Adair, Clarke, Madison, Union | 43 min |
| Aug 10, 10:35 AM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Hamilton, Webster | 40 min |
| Aug 10, 10:39 AM CDT | Severe Thunderstorm Warning | DMX | Boone, Jasper, Marion, Marshall, Polk, Story and 1 more | 51 min |
| Aug 10, 10:51 AM CDT | Severe Thunderstorm Warning | DMX | Clarke, Lucas, Madison, Marion, Union, Warren | 39 min |
| Aug 10, 10:58 AM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas, Madison, Polk | 17 min |
| Aug 10, 11:19 AM CDT | Severe Thunderstorm Warning | DMX | Jasper, Mahaska, Marion, Marshall, Polk, Poweshiek and 3 more | 41 min |
| Aug 10, 11:28 AM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Decatur, Lucas, Mahaska, Marion, Monroe and 3 more | 47 min |
| Aug 10, 11:47 AM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Grundy, Hardin, Tama | 58 min |
| Aug 10, 11:52 AM CDT | Severe Thunderstorm Warning | DMX | Jasper, Mahaska, Marion, Marshall, Poweshiek, Tama | 38 min |
| Aug 10, 11:58 AM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Davis, Mahaska, Monroe, Wapello | 47 min |
| Aug 10, 12:13 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Grundy, Tama | 50 min |
| Aug 10, 12:28 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Poweshiek, Tama | 32 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.